You are here:

Hair Loss/Follow up = MPB recently - advice


QUESTION: Hi Dr. Panagotacos,

I am 36 year's old (male), had a routine haircut in October and afterwards I was shocked to discover that one side of my front widow's peak recently thinned considerably (the right front only). I looked at pictures from last year and it appears there was a very tiny bit of thinning then, but now, I can literally see scalp through the remaining hairs in the front right side (it is not in the temple spot that normal recession begins for men, that's why it looks so odd to me). I visited the dermatologist and he basically said I have the start of MPB, checked my thyroid, and recommended Rogaine foam. He said he doesn't feel comfortable prescribing medications like Propecia. I've started biotin supplements, using Nioxin shampoo, but my scalp is continuing to be itchy in the thin spots, i'm shedding a lot of dry straw thin hairs (with bulbs) on my pillow and in my hairbrush when I brush and also during washing. Will Rogaine foam really help this or fill in the thinning spot?  Will it cause MORE hair loss as I've read by some due to shedding?  Should I look into getting Propecia or Proscar to stop the hair loss, or will that cause more shedding?  I'm really depressed over this, as it feels so sudden in it's attack and I keep wondering if I should just hide it and buzz my hair.  I appreciate your advice.  best, Alex

ANSWER: This certainly looks like Male Pattern Baldness. Rogaine is a crutch. Propecia is the cure.
Minoxidil stimulates the hairs to grow for a longer period of time in their active growth phase (Anagen Phase) which results in thicker hair shafts. It also allows hairs to grow despite getting the DHT hormonal message to die. The DHT still gets to the hairs and the clock keeps ticking on their demise. If you stop minoxidil because you develop an allergy to it , as 2% of the populace does, then you will notice you will lose all the hairs which were kept alive artificially within a three month period.
Propecia blocks 5 alpha reductase type II which decreases your DHT by allowing your Testosterone to rise by 10%. I think it is a very safe medication and have taken it myself for the past 22 years and prescribed it for my patients since 1993-- 5 years before Propecia came to market. I also have prescribed it for my 28 year old son from age 19. So, when asked if it is safe the answer is I think it is safe enough for my son and myself.

In Chapter 9 of my book Hair Loss Answers you can read about Propecia. You can read the whole book for free online at
Chapter 9

---------- FOLLOW-UP ----------

Additional Pic - Thinning
Additional Pic - Thinn  
QUESTION: Thank you again Dr. Panagotacos for your advice. I read your free chapter and it was very informative and much appreciated. I will contact my dermatologist tomorrow and ask if he will prescribe me Propecia (or the generic since it's much cheaper--or should I avoid the generic form?). My dermatologist didn't seem too keen on prescribing medicine, but I hope he does, as I get more and more anxious now after losing these dark, dry, straw-like hairs after combing or running my fingers through. I know it's normal to shed daily, but with MPB, I worry these lost hairs will never grow back after falling out now. I don't understand why they are so damaged looking either (dht?)

One thing of note: I've read on different online forums that Propecia will cause a large shedding phase in the beginning, up to 7 months--in your years prescribing it (and using it), is this actually true in the beginning or is it just a coincidence for many users? I worry it will cause a more pronounced bald spot in the front or create new bald spots throughout my hair before it has a chance to work.  I look forward to your help--thank you again so much!  best, Alex

 You can read the entire book for free online. If you decide to read more the  two chapters I recommend you read are Chapters 2 and 3. Reading these chapters will allow you to understand why the hairs are falling out and why Propecia works.
 I have not seen the so called "increased loss" after starting Propecia. Almost always the patients notice increased fine hairs in about 3 months Generic is just as good and much cheaper. You should be able to get a prescription for finasteride from your primary care physician or from a member of the International Society for Hair Restoration- you can find a doctor near you through this group--
Chapter 1 – Why Treat Hair Loss?
Chapter 2 – Normal Hair Growth
Chapter 3 – The Cause of Most Hair Loss
Chapter 4 – Other Hair Loss Causes
Chapter 5 – Hair Loss Treatment History
Chatper 6 – Bogus Treatments
Chapter 7 – Cosmetic Treatments
Chapter 8 – Drugs That Can Cause Hair Loss
Chapter 9 – Drugs That Grow Hair
Chatper 10 – Surgical Hair Restoration Principles
Chapter 11 – History of Surgical Hair Restoration
Chapter 12 – Follicular Unit Micrografting
Chapter 13 – Before, During, and After Surgery
Chatper 14 – Marco’s Story
Chapter 15 – Ask the Expert
Chapter 16 – Which Treatment is Right for Me?
Chapter 17 – Choosing a Physician
Chapter 18 – Future Hair Loss Treatments
Appendix – Sources for More Information  

Hair Loss

All Answers

Answers by Expert:

Ask Experts


Peter J. Panagotacos, <B>M.D.</B>


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website

©2016 All rights reserved.